Tuesday, August 5, 2008

Discontinuing Benzodiazepines

Benzodiazepines are common sedative drugs which are prescribed to treat anxiety symptoms and to treat insomnia. The most common of these are lorazepam (ativan), clonazepam, temazepam, diazepam, and many other drugs ending in "pam". Some of the newer sleep medications such as zopiclone are quite similar pharmacologically to benzodiazepines, and in my opinion may as well be included in this discussion, despite their supposed reduced risk for dependence problems.

These drugs can be powerful life-saving agents, in treating seizures, in treating alcohol withdrawal, in surgical anesthesia, and for numerous other applications.

For insomnia and anxiety they are best used for very short periods of time, usually only for days or a few weeks.

It is very important to note that there are some people, in my opinion, who do better to continue taking benzodiazepines on a long-term basis to treat chronic anxiety symptoms. There are some "anti-benzodiazepine" groups out there which I think fail to acknowledge that some people really do benefit from long-term benzo treatment. There are many more people, in my opinion, who do well to use benzodiazepines repeatedly, for brief periods of time, during symptom exacerbations. The "anti-benzodiazepine" groups are too dogmatic, in their criticism of this class of medication.

Yet, for many people, longer-term benzodiazepine use does not help, but instead causes more problems. The benzodiazepines cause more physical and psychological dependence than most people realize, and therefore can be difficult to discontinue.

If you want to discontinue a benzodiazepine, here are some of my suggestions (once again, all of these ideas need to be employed in collaboration with a trusted prescribing physician):

1) Do it extremely slowly, especially if you have been on it for a long time. Do not stop suddenly. I would suggest 5-10 % dose reductions every 1-2 weeks. I have recently discovered that so-called "compounding pharmacists" are available who will prepare individualized doses of medication--for example in a liquid form --so that you can do tiny dose reductions of benzodiazepines very conveniently and precisely.

2) Consider switching over to diazepam (Valium), at a dose which has an equivalent effect for you to start off with. (there are tables to refer to, which show approximately how much diazepam is equivalent to doses of other sedatives or benzodiazepines). The advantage of valium is its much longer period of metabolism in the body, which can then soften the effect of small dose changes.
Once again, 5-10 % dose reductions every 1-2 weeks (you can use the higher reduction more frequently if you are tolerating the taper more comfortably).

Addendum: a recent review in the Cochrane database (an excellent collection of evidence-based research studies) suggests that switching to long-metabolizing benzodiazepines such as diazepam may not be necessary. However it is pretty clear that tapering slowly is important. (Denis et al, Cochrane Database Syst Rev. 2006 Jul 19;3:CD005194)

3) Often times, the first 50% of your dose reduction will be easier and quicker, and the last few milligrams of your dose can be hardest to taper. So you may need to taper more slowly during this final stage. Once you get down to about 0.5 - 1 mg of diazepam daily, you can discontinue entirely (diazepam comes in 2 mg and 5 mg tablets).

4) Sometimes an adjunctive drug such as an anticonvulsant can make the tapering process a little easier, although the evidence is weak and shows that the benefits are not consistent or robust for everyone. It may help a particular individual though. Examples of suitable anticonvulsants are carbamazepine, gabapentin, pregabalin, and others. The usefulness of carbamazepine was affirmed in the above-mentioned study by Denis et al.

5) Antidepressants such as SSRI's may be helpful to treat the underlying anxiety or other symptoms that the benzodiazepine was prescribed to treat in the first place. However, one should not expect that SSRI treatment will treat or reduce benzodiazepine withdrawal symptoms. Sometimes the SSRI may actually increase some of the withdrawal symptoms, if the SSRI is itself slightly interfering with sleep or causing physical side-effects such as restlessness or nausea.

6) I would like to emphasize that, in most cases, all other available treatments for anxiety, agitation, irritability, or insomnia should be optimized before resorting to benzodiazepines. These include healthy lifestyle change (e.g. moderating stress, exercise, eating well, etc.), cognitive-behavioural therapy, meditation, and non-addictive medication (e.g. SSRI antidepressants). The only exceptions to this would be in cases of alcohol withdrawal, seizures, or highly agitated acute manic or psychotic states, in which benzodiazepines (sometimes at high doses) could be extremely important and necessary.

2 comments:

L said...

Finally, someone online who acknowledges that some people do better on a low dose for longer periods of time. I have felt so guilty over the years; and like I was drug seeker/addict for seeming to be like that.

I recognize that for many people shorter periods may be better, but I feel like I cannot even function without a low dose of diazepam. It is nice to see in writing that low doses of benzodiazepines aren't neccesarily a bad thing for everyone. I know for me I'm just trying to feel normal and get my life back.

Ativan Side Effects said...

My name is Brian Lane and i would like to show you my personal experience with Ativan.

I am 30 years old .I started taking this drug about 10 years ago to help with some pretty bad anxiety and depression I was having at the time. I started taking a 1mg dose twice a day 1 in morning and 1 before bed. I tapered myself down to .5mg twice a day and then finally was able to get off it for about 3 months this year. I just started taking it in .5mg doses again due to the anxiety and depression resurfacing after 10 years. I dont know if its coming back because I got off the medicine or just that I am having a relapse but I have to honestly tell you that those years in between when I was taking it were the best years of my life. Just be VERY careful not to take this in larger doses.

Side Effects :
sleepiness, addiction It really helped me for what I was taking it for but it was very difficult to stop.

I hope this information will be useful to others,
Brian Lane